Virginia, 2013

Hail and Damaging Winds in Virginia, August 22, 2013

August 22, 2013 · NWS LWX · 5 events in 1 county or zone

A upper low moved over the Mid Atlantic during peak heating hours. Showers and thunderstorms form in Nelson County, VA and produced quarter sized hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$8,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A upper low moved over the Mid Atlantic during peak heating hours. Showers and thunderstorms form in Nelson County, VA and produced quarter sized hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 9:44 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 9:44 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 AM EDT THU AUG 22 2013

.SYNOPSIS...
AN UPPER LOW WILL PASS THROUGH THE AREA THIS AFTERNOON. A COLD
FRONT WILL APPROACH THE AREA TONIGHT BEFORE MOVING THROUGH FRIDAY.
HIGH PRESSURE WILL BUILD OVERHEAD DURING THE WEEKEND BEFORE
DRIFTING TO OUR SOUTH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID MRNG WATER VAPOR SAT IMAGERY NICELY CAPTURES THE UPPER LOW OVER
THE ERN PANHANDLE OF WV AND EXTREME NWRN VA. PRONOUNCED DRY SLOT ON
THE ERN SIDE OF THE LOW HAS RESULTED IN CLEARING SKIES OVER MOST OF
THE CWA. ON THE NRN AND WRN SIDE OF THE LOW...CLOUDS AND ISO SHOWERS
WILL IMPACT THE MASON-DIXON LINE AND POTOMAC HIGHLANDS THIS MRNG.

THE UPPER LOW WILL CONTINUE TO MOVE EAST TOWARD THE CHSPK BAY THIS
AFTN. THE PASSAGE OF THE UPPER LOW WILL COINCIDE WITH PEAK DAYTIME
HEATING IN THE FAR ERN PORTION OF THE CWA TO RESULT IN DEVELOPMENT
OF SHOWERS AND STORMS IN CENTRAL AND SRN MD NEAR THE BAY. CONVECTION
WILL TRY TO FOCUS ALONG SFC PRESSURE TROUGH. 14Z SFC ANALYSIS SHOWS
THE PRESSURE TROUGH...WHICH IS MARKED BY A WIND SHIFT AND DEWPOINT
BOUNDARY...IS LOCATED JUST EAST OF A LINE FROM BWI-ADW-EZF. THE BEST
COVERAGE OF SHOWERS AND STORMS IS EXPECTED TO BE NEAR AND TO THE
EAST OF THIS TROUGH /SCT/ WITH ONLY ISO SHOWERS AND STORMS BACK TO
WRN SUBURBS OF DC AND BALTIMORE. FARTHER WEST...SUBSIDENCE IN WAKE
OF THE UPPER LOW SHOULD KEEP THIS AFTN DRY ALTHOUGH A POP-UP STORM
CANNOT BE RULED OUT ALONG THE RIDGE LINES.

MAX TEMPS WILL BE NEAR TO A FEW DEGREES ABOVE NORMAL WHICH IS
SIMILAR TO THE PAST COUPLE OF DAYS. 12Z IAD MODIFIED SOUNDING
REVEALS ABOUT 2000 J/KG OF MLCAPE NEAR THE CHSPK BAY WHERE DEWPOINTS
ARE EXPECTED TO BE AROUND 70F AHEAD OF THE SFC TROUGH. COMBINED WITH
LIFT FROM THE UPPER TROUGH...A COUPLE OF STRONG MAY BECOME STRONG TO
SEVERE TOWARD THE BAY THIS AFTN.

SHOWERS AND STORMS SHOULD MOVE EAST OF THE BAY AROUND OR JUST BEFORE
SUNSET. THE LATEST HIRES CONVECTIVE MODELS SIMULATE UPSTREAM SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT OVER THE OHIO VALLEY
AND CENTRAL APPALACHIANS REACHING WRN MD AND THE POTOMAC HIGHLANDS
AFTER SUNSET THIS EVE. THERE IS A QUESTION WITH HOW STRONG THESE
STORMS WILL BE IF THEY ARE CROSSING THE MTS AFTER PEAK HEATING HRS.
WHATEVER IS LEFT OVER WITH THIS ACTIVITY MAY IMPACT NWRN PORTIONS OF
THE CWA THRU THE OVNGT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL PASS THROUGH THE AREA FRIDAY. A FEW SHOWERS ARE
POSSIBLE DURING THE MORNING ALONG AND SOUTH OF THE COLD FRONT...
ESPECIALLY SOUTH OF DC. ADDITIONAL AFTN SHOWERS AND STORMS MAY
DEVELOP DURING THE AFTN OVER CENTRAL VA AND LWR SRN MD BUT CHANCES
WILL DIMINISH FROM NORTH TO SOUTH AS THE COLD FRONT ADVANCES
FARTHER SOUTH.

MAX TEMPS WILL BE NEAR CLIMO. DRIER AIR WILL BUILD IN BEHIND THE
FRONT LATER FRIDAY AND FRIDAY NIGHT AS CANADIAN HIGH PRESSURE
BUILDS INTO THE REGION. FRIDAY NIGHT WILL TURN OUT NOTICEABLY
COOLER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
CNDN HIPRES BLDS OVR THE CWFA THIS WKND. WL MAINTAIN CONTINUITY W/
PRVS FCSTS OF A MOSUN/DRY WKND W/ MOSUN SKIES AND DEWPTS IN THE 50S.
SAT WL NEED TO BE WATCHED HWVR...AS NLY SFC FLOW BECOMES ELY IN ADVC
OF THE BLDG SFC HIGH. THAT/LL BRING ON ONSHORE FLOW WHILE H5 HGTS
STILL QUITE LOW FM THE DEPARTING TROF AXIS. IF IT ALL COMES TOGETHER
PROPERLY...A STRAY SHRA MAY BE PSBL IN THE I-95 CRRDR...SPCLY IN THE
AFTN. ALTHO ITS NOT EVIDENT IN MAV POPS...THERE IS A LTL QPF BEING
PRINTED OUT PER GFS. WUD XPCT ANY CLDS TO DSPT W/THE LOSS OF DAYTIME
HEATING.

THESE ISSUES BECOME A NON-FACTOR BY SUN AS THE SFC RDG CRESTS OVHD.
H5 RDGG BLDS TOO...FOR A SUNNY DAY AND CRISP NGT. TEMPS WL BE NEAR
OR SLGTLY BLO CLIMO...W/ LGT WNDS SLOWLY VEERING SLY IN RTN FLOW.

NXT WK NOT AS CLR CUT. THE SFC HIGH SHUD GET PRESSED SWD AS LOPRES
TRACKS SOMEWHEREALONG THE CONUS-CNDN BRDR. WAA WL PASS N OF CWFA
MON...FLLWD BY A CDFNT DROPPING INTO THE GRTLKS/NEW ENGLAND TUE-WED.
HOW FAR SWD IT DROPS...AND WHAT /IF ANY/ STORMS TRACK ALONG THIS
BNDRY STILL TBD. THE NOAM H5 HGT PTTN FAVORS A WRN ATLC TROF AND
CENTRL CONUS RDG...SO CWFA SHUD BE ON SRN PERIPHERY OF ANY POTL
STORM TRACK...BUT ANY DETAILS WL NEED TO BE WORKED OUT AS THE TIME
NEARS.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
WINDS HAVE TURNED NORTHWEST THIS MRNG AT ALL TERMINALS EXCEPT MTN
BEHIND A SURFACE TROUGH. MAINLY VFR CONDITIONS TDA ALTHOUGH
BRIEF RESTRICTIONS POSSIBLE IN SHRA AND TSRA THAT DEVELOP THIS
AFTN. THE BEST CHANCE FOR SHOWERS AND STORMS WILL RESIDE JUST EAST
OF DCA. LGT NWLY WINDS AND CLOUD COVER WILL LIMIT CHANCES FOR FOG
DEVELOPMENT TNGT.

NORTHWEST WINDS WILL CONTINUE FRIDAY AS A COLD FRONT MOVES
THROUGH THE AREA. WIND SPEEDS MAY GUST AROUND 10 TO 15
KNOTS...MAINLY DURING THE AFTERNOON HOURS EACH DAY. LIGHT
NORTHERLY WINDS WILL CONTINUE FRIDAY NIGHT. VFR CONDITIONS ARE
EXPECTED.

SAT-MON...VFR.

&&

.MARINE...
THE AXIS OF SFC TROUGH IS LOCATED FROM THE NRN CHSPK BAY TO THE
MID TIDAL POTOMAC RIVER AS OF 14Z. SWLY WINDS WILL OCCUR TO THE
EAST OF THE TROUGH AND W-NW TO WEST. SCT SHOWERS AND STORMS ARE
EXPECT TO DEVELOP ALONG AND TO THE EAST OF THIS TROUGH DURING THE
AFTN. SMWS MAY BE REQUIRED THIS AFTN WITH STORMS HAVE THE
POTENTIAL TO PRODUCE LOCALLY STRONG WINDS.

THE TROUGH WILL PROGRESS EWD THIS EVE WITH WINDS BECOME W-NW
EVERYWHERE BEHIND THE TROUGH. WIND SPEEDS TODAY AND TONIGHT WILL
REMAIN BELOW SCA CRITERIA.

A COLD FRONT WILL PASS THROUGH THE WATERS FRIDAY AND A PRESSURE
SURGE BEHIND THE FRONT MAY CAUSE NORTHERLY WINDS TO GUST PASS SCA
CRITERIA FRIDAY NIGHT.

A FEW SHOWERS AND THUNDERSTORMS CANNOT BE RULED OUT TODAY THROUGH
FRIDAY...ESPECIALLY DURING THE AFTERNOON HOURS EACH DAY. ANY
THUNDERSTORMS THAT DO DEVELOP MAY CONTAIN GUSTY WINDS.

NW WNDS SAT MRNG BECOME ELY SAT AFTN. FLOW DCPLS SAT NGT...AND
REMAINS LGT/VRBL SUN AS HIPRES BLDS OVHD...EVENTUALLY BCMG SLY. SPDS
AOB 10 KT THRU MON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRK/BJL
NEAR TERM...JRK
SHORT TERM...JRK/BJL
LONG TERM...HTS
AVIATION...JRK/HTS
MARINE...JRK/HTS
Hazardous weather outlook, Aug 22, 8:39 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 AM EDT THU AUG 22 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
939 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS THIS AFTERNOON COULD PRODUCE LOCALLY STRONG WINDS.
BOATERS ON THE MARYLAND CHESAPEAKE BAY IN PARTICULAR SHOULD
LISTEN FOR ANY POTENTIAL WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY NIGHT FOR A PORTION OF
THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY
THUNDERSTORM DAMAGE DIRECTLY TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
939 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 22, 8:50 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 AM EDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     3 N DALE ENTERPRISE     38.50N  78.93W
08/21/2013                   ROCKINGHAM         VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWER LINES ON THE 5500
            BLOCK OF SINGERS GLEN ROAD.

&&

EVENT NUMBER LWX1300749

DH
Local storm report, Aug 22, 8:56 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
956 AM EDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 SSW NEW MARKET        38.62N  78.69W
08/21/2013                   ROCKINGHAM         VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING THE SOUTHBOUND SIDE
            OF ROUTE 11 ON THE 16000 BLOCK.

&&

EVENT NUMBER LWX1300750

DH

The radar

The Roanoke radar (KFCX), 159 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Nelson

When
August 22, 1:00 PM EST
Where
Nelson County, 1.06 mi NW of Stage Bridge
Measured
1 in hail
Reported by
Public
Coordinates
37.843, -78.791

Thunderstorm Wind, Nelson

When
August 22, 1:00 PM EST
Where
Nelson County, 1.04 mi NNE of Stage Bridge
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
37.844, -78.774

There were large tree limbs down and lots of hail of an unknown diameter north of Lovingston.

Thunderstorm Wind, Nelson

When
August 22, 1:02 PM EST
Where
Nelson County, 1.42 mi N of Faber
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
37.850, -78.755

There was one oak tree and two poplar trees uprooted and onto houses.

Thunderstorm Wind, Nelson

When
August 22, 1:02 PM EST
Where
Nelson County, 2.06 mi NNW of Faber
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
37.859, -78.758

There were multiple trees down on Hickory Creek Road north of route 6.

Hail, Nelson

When
August 22, 1:10 PM EST
Where
Nelson County, 0.71 mi E of Faber
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
37.832, -78.737

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474069, 474070, 474071, 474073, 474074.